AF Association
13,597 members16,481 posts

Warfarin or a new anticoagulant? Undecided.

Hi everyone. Briefly, I have been in NSR for over 3 months now since reducing my dose of bisoprolol. Recently had an appointment with an EP at Basildon hospital but of course an ablation isn't appropriate at present. I asked him about the new anticoagulants and he advised my GP. Now decision time! I must admit that my main concern with warfarin is hair loss and flaky nails etc. I have got used to the regime over the last six years, and it is also quite reassuring to have regular monitoring. Researching the new anticoagulants, I suppose my main concern is that there is no antidote should there be a major bleed. I seem to be talking myself out of changing now! Help! Any thoughts folks? Silver Val

23 Replies
oldestnewest

I'm happy in warfarin. I home test, yes some hairloss but I still have long hair, you'll never go bald on it. It thins. Nails, weaker but ok. I believe there a reversal for dabigatran.

2 likes
Reply

You might be interested in the following internet quote:

"What is the reversal agent for Pradaxa?

Patients taking dabigatran (Pradaxa; Boehringer Ingelheim) had no option for anticoagulation reversal; it was this unmet medical need that caused FDA to grant idarucizumab accelerated approval. It is a reversal agent specific to dabigatran. It is not for use as a reversal agent of other anticoagulants.Jan 10, 2016"

3 likes
Reply

I have been on Apixaban for a year and a half and was several years on Warfarin which I really disliked.With Apix. I feel free.I do not worry about an antidote.I Apix. has a half life anyway .Plus I understand you would have to be really smashed up e.g inan accident for a real problem to present itself...i say.For surgery you are advised by the surgical team when you have to halt the dose before surgery and for some minor surgery you may only have to miss one dose.

5 likes
Reply

I think it's a personal thing there isn't much between them. The key is the one which doesn't have side effects. I was on Warfarin and had no problems moved to rivaoxiban and then had dizziness so moved back to warfarin - to then be told I don't need it.

2 likes
Reply

Forget the red herring of lack of antidote. Warfarin can't be reversed that quickly unless you happen to be in hospital where they have the magic drug. Vit K takes ages . NOACs have short half life and pressure on the wound will stop most things apart from amputation or major trauma. There is too much urban myth about these things. Both are safe if properly used.

7 likes
Reply

My Medical team went with Apixaban,been on it 2yrs, no side effects at all!

3 likes
Reply

Hi Richard , Hope you don't mind me asking but why after being on Warfarin and then on Riveroxaban have you been told that you don't need an anticoagulant any more.

Have only been diagnosed with AF 2 months ago so it's all new and quite frightening to me .

Thanks

Auby

Reply

Hi, I was put on rivaoxiban after having a return to AF after my second ablation. I then remained on it until after my 3rd ablation. I then saw another cardiologist in a follow up and he suggested going back to warfarin as I was getting dizziness. On my next return I saw my old cardiologist and he said my score was 0 so no didn't need to be on any! Sorry very complicated explanation!

1 like
Reply

I'm on the newer NOAC, Edoxaban, advantage of only 1 per day. Has a half life of twelve hours. As said above you really need to be requiring very urgent major surgery and also warfarin needs time and reversals for NOAC's are coming.

1 like
Reply

You might want to go to this site"http://www.everydayhealth.com/columns/jared-bunch-rhythm-of-life/i-have-atrial-fibrillation-which-new-blood-thinner-should-i-take/" since it lists seven points to consider when comparing warfarin to the newer drugs.

1 like
Reply

It depends how stable you are on warfarin. If you stay in INR range more than 70% of the time then there's no real need to change.

2 likes
Reply

I don't seem to have had any side effects from using Warfarin- no hair loss or weak nails.

1 like
Reply

After a lot of reading and thinking we choosed Apixaban.

1 like
Reply

I chose Apixaban because I needed Warfarin tests every week as was never in range. Not good when you work full time! If you come off Warfarin before a procedure I believe the wait can be for 5 days but Apixaban is one or two. I was also told it gives better protection against strokes.

2 likes
Reply

I was on Warfarin for a number of years but could not keep it stable, I always looked unwell too, ended up having a TIA, so changed to Prodaxa a couple of years ago and been fine. I have had a few cuts here and there and bleeding not a problem. Recently I was given a yellow card to carry at all time due to new antidote.

Good luck with your choice.

1 like
Reply

I think one criterion contributing to which anticoagulant to choose is the stability of your lifestyle: if your life (eating, sleeping, etc.) varies widely and rapidly, you may have more difficulty with Warfarin. If your life is pretty stable, you are more likely to have a stable INR and be able to fit in the necessary testing.

1 like
Reply

Thanks everybody for your input. I saw my GP today and after due consideration have decided to go with Apixaban. I stop warfarin on Sunday, inr blood test on Monday and then start Apixaban if my inr is under 2. A bit scary! (I'm scared of change in general, but hopefully this will be a change for the better) . Thanks everyone for your support. Wishing you all happy healthy days. Val

Reply

Please let me know how it goes, maybe I could do with a change.

Reply

Will do. Watch this space!

Reply

Good luck Val

I'm sure all will be well !

Also thanks to Richard for his explaination.Regards Aubrey

Reply

Thanks Aubrey. Hope your journey on the af train becomes less frightening for you. Difficult sometimes to know whether you have plain old anxiety or it's your ticker doing a jig! Lots of helpful advice and support on here. All the best. Val

Reply

Thank you Val

Reply

I have been on warfarin by choice this past year,,,home test once every 2 weeks,no problems staying in range,hair is a bit thinner but not obvious, my main concern has always been having a reversal agent ,,also good to know by the testing that yes,you really are in range.i have never been a fan of newer drugs until the kinks are worked out and never rush to be the first to jump on the band wagon.

Reply

You may also like...